In the British Medical Journal, a team of University of Michigan and Johns Hopkins University experts on aging have called for an end to the use of “behavior-calming drugs” in people with dementia.
“(N)on-drug approaches should be the first choice for treating dementia patients’ common symptoms such as irritability, agitation, depression, anxiety, sleep problems, aggression, apathy and delusions,” stated a press release about their clinical review.
“The evidence for non-pharmaceutical approaches to the behavior problems often seen in dementia is better than the evidence for antipsychotics, and far better than for other classes of medication,” the lead author stated in the press release. “The issue and the challenge is that our health care system has not incentivized training in alternatives to drug use, and there is little to no reimbursement for caregiver-based methods.”
According to the press release, the researchers stated that the best evidence supports the training of professional or non-professional caregivers to make behavioral and environmental interventions. In their review, the researchers laid out a framework for action called “DICE” for Describe, Investigate, Create and Evaluate. “The framework tailors approaches to each person with dementia, and as symptoms change,” stated the press release.
Time to ‘just say no’ to behavior-calming drugs for Alzheimer patients? Experts say yes (University of Michigan Health System press release on ScienceDaily, March 3, 2015)
Kales, Helen C., Laura N. Gitlin, and Constantine G. Lyketsos. “Assessment and Management of Behavioral and Psychological Symptoms of Dementia.” BMJ 350 (March 2, 2015): h369. doi:10.1136/bmj.h369. (Abstract)
The best thing to do its make a psychiatric living will before you get old.
Why spend the last years of your life in akathisia or Tardive Dyskinesia hell ?
Akathisia – http://www.youtube.com/watch?v=svoDpICEnsg
Tardive Dyskinesia- http://www.youtube.com/watch?v=t_NKRS8lLWA
If you’re lucky you may just get an early heart attack or break your hip and die shortly.
Drugging kids and elderly for “misbehaviour” should be criminal and punishable by prison sentence.
Or the patients can get anticholinergic intoxication syndrome from the antipsychotics. The central symptoms of this are “memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures.”
A child’s dose .5 mg of Risperdal can make a healthy grown 37 year adult psychotic within two weeks of being put on the drug. So I’m certain the doses they’re giving the elderly are likely causing this neuroleptic intoxication syndrome.